Document Detail


Neurotoxic and cardiotoxic effects of cocaine and ethanol.
MedLine Citation:
PMID:  19655286     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
INTRODUCTION: Concurrent abuse of alcohol and cocaine results in the formation of cocaethylene, a powerful cocaine metabolite. Cocaethylene potentiates the direct cardiotoxic and indirect neurotoxic effects of cocaine or alcohol alone.
CASE REPORT: A 44-year-old female with history of cocaine and alcohol abuse presented with massive stroke in the emergency department. CT scan revealed extensive left internal carotid artery dissection extending into the left middle and anterior cerebral arteries resulting in a massive left hemispheric infarct, requiring urgent decompressive craniectomy. The patient had a stormy hospital course with multiple episodes of torsades de pointes in the first 4 days requiring aggressive management. She survived all events and was discharged to a nursing home with residual right hemiplegia and aphasia.
CONCLUSION: The combination of ethanol and cocaine has been associated with a significant increase in the incidence of neurological and cardiac emergencies including cerebral infarction, intracranial hemorrhage, myocardial infarction, cardiomyopathy, and cardiac arrhythmias. The alteration of cocaine pharmacokinetics and the formation of cocaethylene have been implicated, at least partially, in the increased toxicity of this drug combination.
Authors:
Muhammad U Farooq; Archit Bhatt; Mehul Patel
Related Documents :
16640956 - Genetic susceptibility to thrombosis.
11539106 - Fractal mechanisms in the electrophysiology of the heart.
15897816 - Spinal cord infarction following cervical transforaminal epidural injection: a case rep...
16122026 - Spinal cord infarction complicating acute hydrocephalus secondary to a colloid cyst of ...
2024596 - Detection of silent myocardial ischemia in diabetes mellitus.
656236 - Two monitored cases of sudden death outside hospital.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Journal of medical toxicology : official journal of the American College of Medical Toxicology     Volume:  5     ISSN:  1556-9039     ISO Abbreviation:  J Med Toxicol     Publication Date:  2009 Sep 
Date Detail:
Created Date:  2009-08-05     Completed Date:  2009-10-30     Revised Date:  2013-07-31    
Medline Journal Info:
Nlm Unique ID:  101284598     Medline TA:  J Med Toxicol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  134-8     Citation Subset:  IM    
Affiliation:
Department of Neurology and Ophthalmology, Michigan State University, East Lansing, MI, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Alcoholism / complications*,  metabolism,  pathology,  physiopathology
Anti-Arrhythmia Agents / administration & dosage
Aphasia / etiology
Brain / pathology
Carotid Artery, Internal, Dissection / etiology*,  metabolism,  pathology,  physiopathology,  surgery
Cerebral Angiography
Cerebral Infarction / etiology*,  metabolism,  pathology,  physiopathology,  surgery
Cocaine / analogs & derivatives,  metabolism
Cocaine-Related Disorders / complications*,  metabolism,  pathology,  physiopathology
Combined Modality Therapy
Craniotomy
Decompression, Surgical
Electric Countershock
Electrocardiography
Female
Heart Rate
Hemiplegia / etiology
Humans
Magnesium Sulfate / administration & dosage
Magnetic Resonance Angiography
Tomography, X-Ray Computed
Torsades de Pointes / etiology*,  metabolism,  pathology,  physiopathology,  therapy
Treatment Outcome
Ventricular Fibrillation / etiology*,  metabolism,  pathology,  physiopathology,  therapy
Chemical
Reg. No./Substance:
0/Anti-Arrhythmia Agents; 50-36-2/Cocaine; 7487-88-9/Magnesium Sulfate; FJO3071W5Y/cocaethylene
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Toxicity from a clonidine suspension.
Next Document:  The use of high-dose insulin-glucose euglycemia in beta-blocker overdose: a case report.